Mental health

Researchers recommend tapering off of antidepressants rather than abruptly stopping

Researchers provide recommended tapering schedules for a number of commonly prescribed antidepressants.

Editor’s note: This story was updated on Feb. 28, 2019.

Patients who abruptly discontinue antidepressants after taking them for years often face unpleasant and even dangerous symptoms due to a physical dependence. The best process is to follow a tapering schedule while consulting with a physician, according to a clinical review in The Journal of the American Osteopathic Association.

Patients with antidepressant discontinuation syndrome (ADS) often have flulike symptoms, insomnia, nausea, imbalance, sensory disturbances often described as electric shocks or “brain zaps” and hyperarousal, according to Mireille Rizkalla, PhD, Assistant Professor, Department of Clinical Integration at Midwestern University Chicago College of Osteopathic Medicine, and lead author on this review.

When patients stop taking older, first-generation antidepressants, they may also have more severe symptoms, including aggressiveness, catatonia, cognitive impairment and psychosis. Discontinuing any antidepressant also carries a risk of gradual worsening or relapsing of depression and anxiety as well as suicidal thoughts.

Dr. Rizkalla and her coauthors included the following recommended tapering schedules for different classes of antidepressants. However, she insists patients consult their physician before and throughout the process to monitor their symptoms and progress.

Symptoms of antidepressant discontinuation syndrome and recommendations for taper rates
Drug Recommended taper rate Withdrawal effect
Monoamine oxidase inhibitor
 Phenelzine Reduction of 15 mg every 2 wk or 10% per wk Headache, insomnia, myoclonic jerks, agitation, catatonia, delirium, delusions, hallucinations
Tricyclics
  • Amitriptyline
  • Clomipramine
  • Desipramine
  • Doxepin
  • Imipramine
  • Nortriptyline
Gradually taper over 3 mo Influenza-like symptoms, headache, lethargy, insomnia, dizziness, nausea, akathisia, Parkinsonism, tremor, agitation, anxiety, low mood
Selective serotonin reuptake inhibitors
 Fluoxetine

Gradual taper generally unnecessary due to long half-life and active metabolite Influenza-like symptoms, headache, lethargy, abdominal pain, diarrhea, insomnia, dizziness, nausea, imbalance, electric shock, irritability, anxiety, low mood
 Paroxetine

Reduction of 10 mg every 5-7 d with a final dosage of 5-10 mg/d before discontinuation.
 Sertraline Reduction of 50 mg every 5-7 d with a final dose of 25-50 mg/d before discontinuation
Serotonin-norepinephrine reuptake inhibitor
 Venlafaxine Reduction of 25 mg every 5-7 d with a final dosage of 25-50 mg/d before discontinuation Influenza-like symptoms, headache, lethargy, nausea, insomnia, dizziness, electric shock, anxiety, low mood

5 comments

  1. Jed Magen DO MS, Associate Professor and Chair, Department of Psychiatry College of Human Medicine, College of Osteopathic Medicine, Michigan State University

    The article “Extended antidepressant use creates physical dependence, researchers say” is a misleading summary of a good article in JAOA entitled, “Antidepressant Discontinuation Syndrome: A Common but Underappreciated Clinical Problem”. First, the researchers did NOT report dependency. Dependency is a syndrome that includes withdrawal, cravings and an increasing need for the substance as is seen with, for example, opiate medications. The discontinuation syndrome seen with antidepressants is not withdrawal and does not create physical dependence, as there are no cravings for the substance nor an increasing need over time and antidepressants do not produce euphoria. The article also states “The best process is to follow a tapering schedule while consulting with a physician”. Major depressive disorder has relapse rates of 50% after one episode, 75% after two episodes and 95% after three episodes. Ten to 15% of people with major depressive disorder kill themselves during an episode. Consideration for stopping antidepressants needs to be done taking into account the number and severity of episodes. It is commonly accepted, given high relapse rates and the high risk of suicide that many individuals with multiple episodes should be on life time treatment and not stop. This article promotes a practice that is contrary to good clinical practice and dangerous to some patients and does not reflect the content of the JAOA article. You should clarify in a future issue

    1. If patients are experiencing difficulty in coming off any drug, detoxification targeting excessive ,{ hyperexcitable}, glutamate activity can prevent potential neurotoxicity.
      Using 15 day Klonopin tapers will alleviate excessive glutamate activity.
      Start with Klonopin 0.5 mg tid for 5 days, then decrease to 0.5 mg bid for 5 days, then decrease to 0.5 mg daily for 5 days.

  2. I am very disappointed in the AOA for publishing this article. It is extremely irresponsible and potentially dangerous for patients with mental health illnesses and for physicians who treat them.

  3. The verbiage used in this tabloid-like article is misleading and amounts to fear-mongering in drawing stark, absolute conclusions that hyperbolize a single review article. This article should be retracted and heavily revised before publication.

Leave a comment Please see our comment policy